Electronic Communications in Probability

A note on percolation on $Z^d$: isoperimetric profile via exponential cluster repulsion

Gabor Pete

Full-text: Open access


We show that for all $p<p_c(\mathbb{Z}^d)$ percolation parameters, the probability that the cluster of the origin is finite but has at least $t$ vertices at distance one from the infinite cluster is exponentially small in $t$. We use this to give a short proof of the strongest version of the important fact that the isoperimetric profile of the infinite cluster basically coincides with the profile of the original lattice. This implies, e.g., that simple random walk on the largest cluster of a finite box $[-n,n]^d$ with high probability has $L^\infty$-mixing time $\Theta(n^2)$, and that the heat kernel (return probability) on the infinite cluster a.s. decays like $p_n(o,o)=O(n^{-d/2})$. Versions of these results have been proven by Benjamini and Mossel (2003), Mathieu and Remy (2004), Barlow (2004) and Rau (2006). For general infinite graphs, we prove that anchored isoperimetric properties survive supercritical percolation, provided that the probability of the cluster of the origin being finite with large boundary decays rapidly; this is the case for a large class of graphs when $p$ is close to 1. As an application (with the help of some entropy inequalities), we give a short conceptual proof of a theorem of Angel, Benjamini, Berger and Peres (2006): the infinite percolation cluster of a wedge in $\mathbb{Z}^3$ is a.s. transient whenever the wedge itself is transient.

Article information

Electron. Commun. Probab., Volume 13 (2008), paper no. 37, 377-392.

Accepted: 27 June 2008
First available in Project Euclid: 6 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60K37: Processes in random environments 82B43: Percolation [See also 60K35] 82D30: Random media, disordered materials (including liquid crystals and spin glasses)

This work is licensed under aCreative Commons Attribution 3.0 License.


Pete, Gabor. A note on percolation on $Z^d$: isoperimetric profile via exponential cluster repulsion. Electron. Commun. Probab. 13 (2008), paper no. 37, 377--392. doi:10.1214/ECP.v13-1390. https://projecteuclid.org/euclid.ecp/1465233464

Export citation


  • O. Angel, I. Benjamini, N. Berger and Y. Peres. Transience of percolation clusters on wedges. Elec. J. Probab. 11 (2006), 655–669.
  • P. Antal and A. Pisztora. On the chemical distance in supercritical Bernoulli percolation. Ann. Probab. 24 (1996), 1036–1048.
  • E. Babson and I. Benjamini. Cut sets and normed cohomology, with applications to percolation. Proc. Amer. Math. Soc. 127 (1999), 589–597.
  • P. Balister and B. Bollobás. Projections, entropy and sumsets. Preprint, arXiv:0711.1151v1 [math.CO]
  • M. T. Barlow. Random walks on supercritical percolation clusters. Ann. of Probab. 32 (2004), 3024–3084.
  • M. T. Barlow, A. Járai, T. Kumagai and G. Slade. Random walk on the incipient infinite cluster for oriented percolation in high dimensions. Comm. Math. Phys., to appear. arXiv:math.PR/0608164
  • I. Benjamini, G. Kozma and N. Wormald. The mixing time of the giant component of a random graph. Preprint..
  • I. Benjamini, R. Lyons and O. Schramm. Percolation perturbations in potential theory and random walks, In: Random walks and discrete potential theory (Cortona, 1997), Sympos. Math. XXXIX, M. Picardello and W. Woess (eds.), Cambridge Univ. Press, Cambridge, 1999, pp. 56–84. arXiv:math.PR/9804010
  • I. Benjamini and E. Mossel. On the mixing time of simple random walk on the super critical percolation cluster. Probab. Theory Related Fields 125 (2003), no. 3, 408–420. arXiv:math.PR/0011092
  • I. Benjamini, R. Pemantle and Y. Peres. Unpredictable paths and percolation. Ann. Probab. 26 (1998), 1198–1211.
  • N. Berger and M. Biskup. Quenched invariance principle for simple random walk on percolation clusters. Probab. Theory Related Fields 137 (2007), 83–120. arXiv:math.PR/0503576
  • N. Berger, M. Biskup, C. Hoffman and G. Kozma. Anomalous heat kernel decay for random walk among bounded random conductances. Ann. Inst. H. Poincaré, to appear. arXiv:math.PR/0611666
  • B. Bollobás and I. Leader. Edge-isoperimetric inequalities in the grid. Combinatorica 11 (1991), 299–314.
  • D. Chen and Y. Peres, with an appendix by G. Pete. Anchored expansion, percolation and speed. Ann. Probab. 32 (2004), 2978–2995.
  • F. R. K. Chung, R. L. Graham, P. Frankl and J. B. Shearer. Some intersection theorems for ordered sets and graphs. J. Combinatorial Theory A 43 (1986), 23–37.
  • J-D. Deuschel and A. Pisztora. Surface order large deviations for high-density percolation. Probab. Th. Rel. Fields 104 (1996), no. 4, 467–482.
  • N. Fountoulakis and B. Reed. The evolution of the mixing rate. Preprint..
  • G. Grimmett. Percolation. Second edition. Grundlehren der Mathematischen Wissenschaften, 321. Springer-Verlag, Berlin, 1999.
  • G. Grimmett, H. Kesten and Y. Zhang. Random walk on the infinite cluster of the percolation model. Probab. Th. Rel. Fields 96 (1993), 33–44.
  • G. Grimmett and J. Marstrand. The supercritical phase of percolation is well-behaved. Proc. Roy. Soc. London Ser. A 430 (1990), 439–457.
  • O. Häggström, Y. Peres and R. H. Schonmann. Percolation on transitive graphs as a coalescent process: Relentless merging followed by simultaneous uniqueness. In: Perplexing Problems in Probability (M. Bramson and R. Durrett, ed.), pages 69–90, Boston, Birkhäuser. Festschrift in honor of Harry Kesten.
  • O. Häggström and E. Mossel. Nearest-neighbor walks with low predictability profile and percolation in $2+\epsilon$ dimensions. Ann. Probab. 26 (1998), 1212–1231.
  • T. S. Han. Nonnegative entropy measures of multivariate symmetric correlations. Information and Control 36 (1978), 133–156.
  • D. Heicklen and C. Hoffman. Return probabilities of a simple random walk on percolation clusters. Electron. J. Probab. 10 (2005), 250–302.
  • H. Kesten and Y. Zhang. The probability of a large finite cluster in supercritical Bernoulli percolation. Ann. Probab. 18 (1990), 537–555.
  • G. Kozma. Percolation, perimetry, planarity. Rev. Math. Iberoam. 23 (2007), no. 2, 671–676. arXiv:math.PR/0509235
  • T. M. Liggett, R. H. Schonmann and A. M. Stacey. Domination by product measures. Ann. Probab. 25 (1997), 71–95.
  • L. H. Loomis and H. Whitney. An inequality related to the isoperimetric inequality. Bull. Amer. Math. Soc. 55 (1949), 961–962.
  • L. Lovász and R. Kannan. Faster mixing via average conductance. Proceedings of the 27th Annual ACM Symposium on theory of computing 1999.
  • R. Lyons, B. Morris and O. Schramm. Ends in uniform spanning forests. Preprint, arXiv:0706.0358 [math.PR].
  • R. Lyons, with Y. Peres. Probability on trees and networks. Book in preparation, present version is at http://mypage.iu.edu/~rdlyons.
  • T. Lyons. A simple criterion for transience of a reversible Markov chain. Ann. Probab. 11 (1983), 393–402.
  • P. Mathieu and A. L. Piatnitski. Quenched invariance principles for random walks on percolation clusters. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 463 (2007), 2287–2307. arXiv:math.PR/0505672
  • P. Mathieu and E. Remy. Isoperimetry and heat kernel decay on percolation clusters. Ann. Probab. 32 (2004), 100–128.
  • B. Morris and Y. Peres. Evolving sets, mixing and heat kernel bounds. Prob. Th. Rel. Fields 133 (2005), no. 2, 245–266. arXiv:math.PR/0305349
  • A. Nachmias and Y. Peres. Critical random graphs: diameter and mixing time. Ann. Prob., to appear. arXiv:math.PR/0701316
  • G. Pete. Anchored isoperimetry, random walks, and percolation: a survey with open problems. In preparation.
  • C. Rau. Sur le nombre de points visités par une marche aléatoire sur un amas infini de percolation. Preprint..
  • L. Saloff-Coste. Lectures on finite Markov chains. In: Lectures on probability theory and statistics (Saint-Flour, 1996), pages 301–413. Lecture Notes in Math., 1665, Springer, Berlin, 1997.
  • V. Sidoravicius and A-S. Sznitman. Quenched invariance principles for walks on clusters of percolation or among random conductances. Probab. Theory Related Fields 129 (2004), 219–244.
  • C. Thomassen. Isoperimetric inequalities and transient random walks on graphs. Ann. Probab. 20 (1992), 1592–1600.
  • Á. Timár. Neighboring clusters in Bernoulli percolation. Ann. Probab. 34 (2006), no. 6. 2332–2343.
  • Á. Timár. Cutsets in infinite graphs. Combin. Probab. & Comput. 16 (2007), no. 1, 159–166.
  • Á. Timár. Some short proofs for connectedness of boundaries. Preprint, http://www.math.ubc.ca/~timar.
  • B. Virág. Anchored expansion and random walk. Geom. Funct. Anal. 10 (2000), no. 6, 1588–1605.
  • W. Woess. Random walks on infinite graphs and groups. Cambridge Tracts in Mathematics Vol. 138, Cambridge University Press, 2000.